Translation: The cancer is back.
I was still at work when I got the news and I cried, right there at my desk because there really was no other option. My heart started racing and my hands were shaking. "Shit, shit, shit," was all that was going through my head. Eloquent, I know. It has been an interesting two weeks since I first got the news. I still vacillate between anger and acceptance, and I think that is going to last awhile.
I wanted to wait until my doctor and I had a firm plan in place before posting about this. So, here it is: I will go off my Synthroid on June 27th in preparation for a large dose of radioactive iodine (I-131). I need to be off my meds because my TSH needs to be elevated in order for the I-131 ablation treatment to be successful. I will start weekly blood tests on July 19th to monitor my TSH levels, and once it is high enough, we will schedule the high-dose I-131 pill. I'm guessing it will be early to mid-August. Then, I will be able to start my meds again a few days after the I-131.
I-131 is a great treatment because only thyroid cells uptake iodine, which makes it very specific. We also have the opportunity to destroy any other micrometastases that we can't yet see on the scans. There are no huge side effects from I-131 apart from needing to be isolated for a few days because of the radiation. I also may experience some pain/swelling in my salivary glands because of how much of the I-131 is excreted from the body. Last time I had a large dose of I-131 I lost my sense of taste for about a month. I'm also going to go on a low iodine diet for 2-4 weeks prior to the treatment. It's basically a paleo diet, but I need to eliminate Iodized salt, dairy, egg yolks, seafood, seaweed and associated byproducts, and apparently rhubarb--in addition to the continued elimination of grains, legumes, sugars and refined foods. Meat, veggies and fruits, here I come.
The bigger issue is being off my meds and hypothyroid. They call it "hypo hell" for a reason. It will probably start about 4 weeks after I stop taking my Synthroid and will continue until about 8 weeks after I start taking it again. I'll be sleeping 16-20 hours a day, feeling cold all the time, lose my appetite, gain some weight, and lose the ability to think in any sort of useful fashion. Good times. The only good thing is that I know there will be an end to it, and I know approximately when that will happen. That makes it easier.
It's a solid plan, and it will be easier to get through it all this time because I have done it before and I know what to expect. And of course, all of my friends and family have been wonderful. I know I can reach out to them at any time, for any reason. Anyone feel like sending low-iodine freezer meals my way? :)
Mark Sisson of Mark's Daily Apple wrote a post entitled "Akrasia, or Why You Act Against Your Own Better Judgement." The last paragraph really spoke to me, but I encourage you to read the article in its entirety.
"Part of self-control is self understading. Knowing the circumstances that test your confidence. Preempting the script that tends to play in your head when life gets tough or you have time on your hands. Only then can you divert the narrative, anticipate your needs, and genuinely tend to your weaknesses before they get the better of you. It's about understanding within a circumstance that this, too, shall pass. The power to choose in full consciousness today determines who and what ultimately directs your overall life story."
I'm still trying to process it all. Sometimes my brain reverts to expletives. Suddenly I have gone from cancer survivor back to cancer patient. All I know for now, is that I WILL get through this.
Let's kick cancer's ass again.
Until next time,
Check Your Neck